Area of contraction of Newton’s method applied to a penalty technique for obstacle problems. (English) Zbl 0797.65050

The obstacle problem is considered as an abstract variational problem with inequality constraints. The discretization is made by linear finite elements. The constraints are included into an auxiliary cost functional by means of a penalty technique. Nonlinear variational equations are obtained. They are solved by the Newton method. The area of contraction of the Newton method is estimated depending on the penalty parameter and on the discretization one.
Reviewer: V.Arnautu (Iaşi)


65K10 Numerical optimization and variational techniques
49M30 Other numerical methods in calculus of variations (MSC2010)
49J40 Variational inequalities
Full Text: DOI EuDML


[1] Adam S.: Numerische Verfahren für Variationsungleichungen. Dipl. thesis, TU Dresden, 1992.
[2] Allgower E. L., Böhmer K.: Application of the independence principle to mesh refinement strategies. SIAM J.Numer.Anal. 24 (1987), 1335-1351. · Zbl 0634.65067 · doi:10.1137/0724086
[3] Baiocchi C.: Estimation d’erreur dans \(L_{\infty}\) pour les inéquations a obstacle. In Lecture Notes Math., vol. 606, 1977, pp. 27-34.
[4] Brezzi F., Fortin M: Mixed and hybrid finite element methods. Springer, Berlin, 1991. · Zbl 0788.73002
[5] Ciarlet P.: The finite element method for elliptic problems. North-Holland, Amsterdam, 1978. · Zbl 0383.65058
[6] Deuflhard P., Potra F. A.: Asymptotic mesh independence of Newton-Galerkin methods via a refined Mysovskii theorem. Preprint SC 90-9, Konrad-Zuse-Zentrum, Berlin, 1990. · Zbl 0760.65056 · doi:10.1137/0729080
[7] Grossmann C. , Kaplan A. A.: On the solution of discretized obstacle problems by an adapted penalty method. Computing 35 (1985), 295-306. · Zbl 0569.65050 · doi:10.1007/BF02240196
[8] Grossmann C., Roos H.-G.: Numerik partieller Differentialgleichungen. Teubner, Stuttgart, 1992. · Zbl 0755.65087
[9] Haslinger J.: Mixed formulation of elliptic variational inequalities and its approximation. Applikace Mat. 26 (1981), 462-475. · Zbl 0483.49003
[10] Hlaváček I., Haslinger J., Nečas J., Lovíšek J.: Numerical solution of variational inequalities. Springer, Berlin, 1988. · Zbl 0654.73019
[11] Windisch G.: M-matrices in numerical analysis. Teubner, Leipzig, 1989. · Zbl 0692.65008
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.